Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 146, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 9, 2002, 6:35 PM CDT for Roberts County, South Dakota; Big Stone County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2002, 6:35 PM CDT (23:35 UTC)
- Expired
- Aug 9, 2002, 7:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Big Stone County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 124 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
450 WUUS53 KABR 092335 SVRABR MNC011-SDC109-100000- /NEW.KABR.SV.W.0238.092335-100000/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 635 PM CDT FRI AUG 9 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA BIG STONE COUNTY IN WEST CENTRAL MINNESOTA * UNTIL 700 PM CDT * AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST OF PEEVER...OR ABOUT 13 MILES SOUTHEAST OF SISSETON...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... YANKEETOWN...BONANZA GROVE AROUND 645 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4558 9700 4542 9692 4545 9660 4559 9659 TDK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:25 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Aug 9, 3:25 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD...CORRECTED 325 PM CDT FRI AUG 9 2002 OBVIOUSLY A DECENT S/W IS LIFTING OUT OF WESTERN HIGH PLAINS TROF...AND INDUCING STRONG UPWARD MOTION ACROSS CENTRAL AND EASTERN SOUTH DAKOTA. S/W EXPECTED TO CROSS SOUTH DAKOTA AND EXIT CWA SHORTLY AFTER 06Z AND THEREFORE WILL TAPER PCPN FROM WEST TO EAST IN ACCORDANCE WITH THIS. STILL SOME POTENTIAL FOR SVR TSRA OVER EASTERN 1/4 OF CWA WHERE SFC BASED CAPES A BIT BETTER DUE TO MORE INSOLATION. MOST ACTIVITY SHOULD BE OFF INTO MN BY 06Z. HAVE PULLED ALL POPS FROM SATURDAY FORECAST AS MODELS HAVE ALL COME INTO GOOD AGREEMENT ON MOVEMENT AND INTENSITY OF MID LEVEL LOW CROSSING DAKOTAS. UPPER LOW PROGGED TO TAKE A MORE NORTHERLY TRACK WITH LESS CHANCE OF WRAPAROUND INTO NORTHERN CWA. ALSO LAPSE RATES ONLY MARGINALLY SUPPORTIVE OF AFTERNOON INSTABILITY SHOWERS SO WILL LEAVE OUT FOR NOW. NEXT CHANCE OF PCPN COMES SUNDAY AS MOISTURE RETURNS SWIFTLY TO THE EASTERN CWA VIA STRONG LLJ AHEAD OF NEXT S/W AND SFC FRONT. FOR NOW WILL ONLY CARRY SCT AFTERNOON POPS BUT LATER SHIFTS WILL HAVE TO MONITOR. TEMPS ON SUNDAY SOMEWHAT OF A QUANDRY WITH MOS LOOKING TOO COOL BASED ON ETA 8H TEMPS. AVN A BIT COOLER BUT STILL SUGGESTS WARMER THAN MOS READINGS. MONDAY COULD BRING SOME EARLY SHOWERS OTHERWISE LOOKS BENIGN. TDK .EXTENDED DISCUSSION... TRANSITION TO MIDWEST TROF CONTINUES INTO THE EXTENDED PORTION OF THE FORECAST WITH ALL MODELS SHOWING THIS SHIFT TO VARYING DEGREES. ENSEMBLES ALSO SHOWING RATHER LARGE SPREADS WRT POSITION AND DEPTH OF THE TROF. AS TROF AXIS SLIDES EAST OF THE CWA WE SHOULD END BEST CHANCES FOR PCPN WITH ONE EXCEPTION. EXTENDED AVN...AND ENSEMBLES TO SOME EXTENT...DROP A SFC BOUNDARY SOUTH THROUGH THE AREA WEDNESDAY. THIS SHOULD MAINLY SUPPORT ADDITIONAL COOL AIR ADVECTION AND CLOUDS...BUT WITH BOUNDARY SLIDING THROUGH SOME PCPN IS POSSIBLE. SO WILL ADD A CHANCE OF SHOWERS TO THE WEDNESDAY FORECAST. DISAGREEMENT IN THE ENSEMBLES ARE ENOUGH TO CAUSE ME TO LEAVE ANY MENTION OF PCPN BEYOND WEDNESDAY OUT OF THE FORECAST FOR NOW. SOME HINT OF RETURN TO MORE ZONAL FLOW BY FRIDAY WITH BEST CYCLONIC FLOW ALOFT SLIDING EAST. UNDER COOLER MID LVL AND LOW LVL TEMPS AND CYCLONIC FLOW ALOFT SHOULD SEE MORE CLOUDS THURSDAY THEN DECREASING FRIDAY. WILL GO NEAR MEX GUIDANCE TEMPS FOR THE PERIOD...WELL BELOW NORMAL HIGHS. MLF .ABR...NONE.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:48 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 57 min |
| Aug 8, 8:18 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 42 min |
| Aug 8, 9:03 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 42 min |
| Aug 8, 10:56 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 49 min |
| Aug 9, 6:32 PM CDT | Tornado Warning | ABR | Traverse | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.